Alert archive / New York / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 64, NWS Binghamton, NY

June 17, 2013Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 17, 2013, 12:46 PM EDT for Oneida County, New York. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2013, 12:46 PM EDT (16:46 UTC)
Expired
Jun 17, 2013, 1:30 PM EDT
In force
44 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2013-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2013-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 10:29 AM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 17, 10:29 AM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1029 AM EDT MON JUN 17 2013

.SYNOPSIS...
VALLEY FOG WILL BE COMMON AGAIN BEFORE BURNING OFF BY 10. A COLD
FRONT OVER SOUTHERN ONTARIO AND THE GREAT LAKES WILL BRING A
CHANCE SHOWERS AND THUNDERSTORMS TO THE AREA MONDAY...MAINLY IN
THE AFTERNOON AND EVENING.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1015 AM UPDATE...
INTERESTING FCST SHAPING UP FOR THE REGION TODAY AS A SERIES OF
WEAK UPPER-LEVEL IMPULSES TRAVERSES THE AREA IN WEST-NORTHWESTERLY
FLOW ALOFT. EARLY MORNING RADARS SHOWING A BAND OF CONVECTION
MAINLY ACROSS THE NORTH COUNTRY THIS HOUR...WITH MOSTLY CLEAR
SKIES FURTHER SOUTH ACROSS MUCH OF OUR CENTRAL NY ZONES. LATEST RUC
MLCAPE VALUES FROM THE SPC MESOANALYSIS PAGE ARE ALREADY SHOWING A
DEVELOPING INSTABILITY AXIS OF OVER 500-1000 J/KG ACROSS MUCH OF THE
CWA THIS HR. THAT SAID...12Z BUF SOUNDING SHOWS THE HIGHLY
IDENTIFIABLE ELEVATED MIXED LAYER SIGNAL WITH NEARLY DRY-ADIABATIC
LAPSE RATES EXTENDING THROUGH MID-LEVELS ATOP A WEAK LOW-LEVEL
CAP. THIS COMBINED WITH A SLOW SOUTHWARD SAGGING COLD FRONT AND
THE ENTRANCE OF A 100+KT JET LATER THIS AFTERNOON SHOULD SET THE
STAGE WITH DEVELOPING CONVECTION AS THE DAY PROGRESSES. QUICK LOOK
AT AREA OF BUFKIT SOUNDINGS ALONG WITH OUTPUT FROM THE LOCALLY RUN
SEVERE WX CHECKLIST SUGGESTS THAT SEVERE WX WILL BE A DISTINCT
POSSIBILITY THIS AFTERNOON. WITH A FAIR AMOUNT OF DRY AIR ALOFT AS
EVIDENCED ON LATEST 7.4 MICRON SOUNDER IMAGERY COMBINED WITH
MODERATELY SHEARED UNIDIRECTIONAL FLOW WILL LIKELY SUPPORT STRONG
WINDS AND MARGINAL HAIL AS THE PRIMARY THREATS WITH ANY CONVECTION
THAT DEVELOPS LATER TODAY. OBVIOUSLY A SITUATION THAT DEFINITELY
WARRANTS CONTINUED EVALUATION AS TEMPS WARM QUICKLY INTO THE UPPER
70S TO LOWER 80S FOR DAYTIME HIGHS LATER TODAY. IN ANY EVENT FOR
THIS UPDATE...MINOR CHANGES MADE TO ADJUST FOR CURRENT LINE OF
THINKING BASED ON CURRENT SATELLITE TRENDS AND OBSERVED RAOB
DATA.

4 AM UPDATE...

THUNDERSTORMS THAT MOVED INTO THE RME AND SYR AREAS HAVE
DISSIPATED TO A SINGLE LIGHT SHOWER. NEXT SHORT WAVE IN MICHIGAN
WILL COME THROUGH UPSTATE NY THIS AFTN. CONTINUE TO BE IN BROAD
WEAK UPPER LEVEL TROF. A SFC LOW OVER SE CANADA HAS MOVED LITTLE.
A TRAILING COLD FRONT WILL MOVE THROUGH THIS AFTN. THIS AND A UL
JET WILL HELP WITH DEEP LIFT. NAM AND GFS GREATLY DIFFER ON AMOUNT
OF INSTABILITY BUT ALL MODELS CREATE PRECIP. AGAIN TODAY DECENT
WIND SPEEDS INCREASING WITH HEIGHT. UNIDIRECTIONAL FLOW. ANY
THUNDERSTORMS THAT DEVELOP COULD HAVE GUSTY WINDS AND SMALL HAIL.
ONLY A LOW CHANCE OF SEVERE TSTORMS AND SPC HAS US IN A SEE TEXT
AGAIN. BEST FORCING IN NY SO NE PA SHOULD STAY DRY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
4 AM UPDATE...

TONIGHT A SMALL LULL BEFORE CONVECTION MOVES IN AHEAD OF A SHORT
WAVE IN THE NW FLOW. ALSO A SFC LOW MOVES NE ALONG THE SLOWLY
MOVING COLD FRONT THAT SHOULD BE NEAR COAST. SCT TO ISOLATED
SHOWERS AND A FEW EVE THUNDERSTORMS.

TUESDAY ONE LAST PUSH AS UL TROF DIGS SOME INTO THE AREA. NE PA
WILL HAVE THE BEST CHC WITH DEEPER LIFT AND MOISTURE. ALSO CLOSER
TO FRONT. RIGHT ENTRANCE REGION OF UL JET TO PROVIDE DIVERGENCE
ALOFT. PROBABLY NOT MUCH INSTABILITY WITH MOSTLY CLOUDY SKIES AND
NORTH OF FRONT. WIND FIELDS SLIGHTLY WEAKER AND STILL
UNIDIRECTIONAL. TSTORMS POSSIBLE BUT NOT LIKELY SEVERE.

TUESDAY EVE PRECIP WINDS DOWN AS DRIER AIR COMES IN AHEAD OF A
LARGE CANADIAN HIGH ACROSS THE GREAT LAKES. START OF A MULTI DAY
DRY AND SEASONABLE PERIOD. THE HIGH WILL BE CENTERED OVER OUR
AREA WED NGT AND THU.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
4 AM MON UPDATE... NO CHGS WERE MADE TO THE LONG-TERM GRIDS THIS
MRNG...AS 00Z WPC GUIDANCE...AS WELL AS LAST EVENING'S GFS/EC
RUNS...HAVE BASICALLY KEPT CONTINUITY FROM EARLIER CYCLES.

ON THE LARGE-SCALE...ALTHOUGH AN ERN PACIFIC/NWRN CONUS
TROUGH...CENTRAL CONUS RIDGE...AND SERN CANADIAN/NERN STATES TROUGH
PATN SHOULD STILL GENERALLY HOLD THIS PD...THE ERN TROUGH IS PROGGED
TO AT LEAST TEMPORARILY RELAX...ALLOWING THE CENTRAL CONUS RIDGE
TO EXPAND NEWD. THUS...RISING HGTS ARE EXPECTED TO TAKE PLACE OVER
NY/PA...RESULTING IN MORE SUMMER-LIKE TEMPS (HIGHS FROM THE UPR
70S-MID 80S) THAN WE'VE BEEN SEEN RECENTLY. ALTHOUGH EC TEMP
GUIDANCE IS STILL RUNNING SVRL DEGS BLO THAT OF THE MEX...THEY HAVE
COME INTO BETTER AGREEMENT WITH THE LATEST MODEL RUNS.

AS FOR THE SENSIBLE WX...NY/PA SHOULD BE UNDER THE INFLUENCE OF A
LARGE SFC HIGH...ALG WITH RISING HGTS ALOFT...FOR MOST OF THE PD. IT
IS EXPECTED THAT THIS WILL TRANSLATE INTO MAINLY RAIN-FREE WX...FROM
THU INTO SAT. ONCE WE GET INTO LATTER PTNS OF NEXT WEEKEND...THERE
CONTINUE TO BE SUGGESTIONS IN THE MODEL DATA THAT AT LEAST DIURNAL
CONVECTIVE ACTIVITY COULD BECOME MORE PREVALENT...AS A FRNTL BNDRY
BECOMES PERCHED JUST N AND W OF THE FA...AND SVRL UPR-LVL S/WVS
TRAVERSE THE RGN IN THE NWLY FLOW ALOFT. OUR SCHC-CHC POPS FOR
SHRA/TSRA LTR SAT-SUN STILL LOOK REASONABLE.

PREVIOUS DISCUSSION...
AS HAS BEEN THE CASE IN RECENT DAYS...TODAY/S EXTENDED MODEL
SUITE CONTINUES TO SUGGEST BROAD HIGH PRESSURE DOMINATING THROUGH
THE EARLY HALF OF THE PERIOD. UNDER THIS SCENARIO...MUCH OF THE
AREA WILL SEE FAIRLY DRY CONDITIONS WITH TEMPERATURES REBOUNDING
INTO THE UPPER 70S AND LOWER 80S FOR DAYTIME HIGHS AS SOUTHERLY
LOW-LEVEL FLOW RETURNS TO THE AREA. WITH AN INVERTED RIDGE OF HIGH
PRESSURE PREVAILING OFF THE EAST COAST BY WEEK/S END...INCREASING
MOISTURE ADVECTION NORTH INTO THE CENTRAL AND NORTHERN MID-
ATLANTIC MAY RESULT IN SCATTERED SHWR/DEVELOPING DURING THE
AFTERNOON HRS BOTH THU AND FRI. THAT SAID...HAVE DECIDED TO
MAINTAIN A DRY FCST THIS AFTERNOON AS ANY ACTIVITY THAT DOES
DEVELOP WILL LIKELY BE FAIRLY WIDESPREAD IN NATURE AS DISCERNIBLE
FORCING MECHANISMS REMAIN FAR REMOVED FROM THE AREA.

THINGS BECOME A BIT MORE INTERESTING AS WE HEAD INTO LATTER STAGES
OF THE UPCOMING WEEKEND. BOTH THE GFS AND ECMWF CONTINUE TO SUGGEST
DEVELOPING NORTHWEST FLOW BY THE WEEKEND AS RIDGING CONTINUES TO
BUILD ACROSS THE NATION/S MIDSECTION AND AND UPPER LOW SPINS WELL
OFF TO OUR NORTH ACROSS NORTHERN QUEBEC. THAT SAID...BOTH MODELS
INDICATE THAT SEVERAL INDIVIDUAL SHORTWAVE IMPULSES WILL BEGIN
MOVING OVERSPREAD AS EARLY AS SATURDAY NIGHT WITH RAIN/THUNDER
CHANCES INCREASING IN DUE TIME. IN ADDITION...THE GFS ALSO SHOWS A
WEAK WARM FRONT LIFTING NORTH THROUGH THIS PERIOD WHICH COULD
POTENTIALLY SERVE AS AN ADDITIONAL FIRING MECHANISM. IN ANY
EVENT...HAVE MAINTAINED A SLGT CHC TO CHC MENTION DURING THESE TIME
FRAMES MAINLY BASED ON MODEL/S PERSISTENCE OVER THE PAST FEW DAYS.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
12Z MON UPDATE... FOG IS LIFTING AT KELM/KRME ATTM...AND LINGERING
RESTRICTIONS SHOULD ONLY LAST TO ARND 13Z.

THIS AFTN...AS A COLD FRNT SLOWLY NEARS FROM THE N...ISOLD-SCTD
SHRA/TSRA SHOULD DVLP. IT APPEARS THE BEST POTENTIAL FOR THIS
IS ACRS NRN PTNS OF OUR FA...SO WE DID INSERT A TEMPO GROUP FOR
TSRA AT KSYR AND KRME. ELSEWHERE...COVERAGE SEEMS TOO ISOLD/UNCERTAIN AT
THIS JUNCTURE...TO INCLUDE IN THE FCST.

OVERNIGHT...ANY CONVECTIVE COVERAGE SHOULD DECREASE...AS THE ATMOS
STABILIZES. FOG DVLPMT...THOUGH...IS A TOUGHER CALL. UP N...MORE
CLDS SHOULD BE ARND TNT...DUE TO THE CLOSER PROXIMITY OF THE
FRNT...SO WE FELT MORE CONFIDENT NOT INSERTING FOG AT KRME. AT
KELM...THOUGH...THINGS MAY WELL RADIATE ENOUGH FOR THE RE-DVLPMT
OF VLY FOG...AND WE'VE THUS INSERTED IFR FOR THAT SITE AFTER ABT 08Z.

SFC WINDS WILL INCREASE OUT OF THE W TO 10-15 KT THIS
AFTN...BEFORE DIMINISHING TNT.

OUTLOOK...
TUE...ISOLD-SCTD SHRA/TSRA MAY AGN PROVIDE SOME
RESTRICTIONS...WITH THE HIGHEST CHC OF SUCH OCCURRENCES AT
KBGM/KAVP.

WED THROUGH FRI...MOSTLY VFR...BUT EARLY MORNING FOG POSSIBLE...MAINLY
AT KELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...TAC
NEAR TERM...CMG/TAC
SHORT TERM...TAC
LONG TERM...CMG/MLJ
AVIATION...HEDEN/MLJ
Hazardous weather outlook, Jun 17, 10:55 AM EDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1055 AM EDT MON JUN 17 2013

NYZ009-015>018-022>025-036-037-044>046-055>057-181500-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-
1055 AM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS
OF UPSTATE NEW YORK THIS AFTERNOON AND EVENING. SOME STORMS MAY
BECOME SEVERE WITH STRONG WINDS AND LARGE HAIL BEING THE MAIN
THREATS. ANY SEVERE STORMS THAT DO DEVELOP SHOULD GRADUALLY WEAKEN
BY MID EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ062-PAZ038>040-043-044-047-048-072-181500-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
1055 AM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 17, 12:14 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1214 PM EDT MON JUN 17 2013

NYZ018-036-037-171645-
MADISON NY-ONEIDA NY-ONONDAGA NY-
1214 PM EDT MON JUN 17 2013

...STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ONONDAGA...
NORTHWESTERN MADISON AND SOUTH CENTRAL ONEIDA COUNTIES...

* AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS.  THIS
  STORM WAS LOCATED NEAR CHITTENANGO...AND MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CHITTENANGO AND SULLIVAN AT 1220 PM EDT...
  PERRYVILLE AT 1225 PM EDT...
  CANASTOTA AND UNION CORNERS AT 1230 PM EDT...
  LENOX AND WAMPSVILLE AT 1235 PM EDT...
  ONEIDA AT 1240 PM EDT...
  KENWOOD AND SHERRILL AT 1245 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4316 7589 4315 7587 4316 7585 4314 7549
      4288 7550 4292 7604 4317 7603

DGM
Special weather statement, Jun 17, 12:32 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1232 PM EDT MON JUN 17 2013

NYZ009-037-171700-
ONEIDA NY-
1232 PM EDT MON JUN 17 2013

...STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ONEIDA COUNTY...

* AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR CAMDEN...AND MOVING EAST
  AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  TABERG AND BLOSSVALE AT 1245 PM EDT...
  LEE AND POINT ROCK AT 1250 PM EDT...
  STOKES CORNER AND DELTA LAKE AT 1255 PM EDT...
  DELTA LAKE STATE PARK AND WESTERNVILLE AT 100 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4345 7531 4317 7543 4329 7587 4333 7588
      4344 7584 4344 7560 4343 7556 4343 7552
      4345 7549

CMG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:26 AM EDTSpecial Weather StatementBGMCayuga, Onondaga49 min
Jun 17, 12:14 PM EDTSpecial Weather StatementBGMMadison31 min
Jun 17, 12:32 PM EDTSpecial Weather StatementBGMOneida28 min
Jun 17, 12:48 PM EDTSpecial Weather StatementBGMOnondaga27 min
Jun 17, 12:51 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida, Onondaga39 min
Jun 17, 1:19 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida56 min
Jun 17, 1:27 PM EDTSpecial Weather StatementBGMTompkins33 min
Jun 17, 6:12 PM EDTSpecial Weather StatementBGMOtsego33 min

Nearby

Severe Thunderstorm Warnings in New York, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.